Warning: Rare adverse reaction to Capecitibine

Discussion Board Forums Adverse Reactions & Side Effects Warning: Rare adverse reaction to Capecitibine

Viewing 5 posts - 1 through 5 (of 5 total)
  • Author
    Posts
  • #98032
    Joannemci
    Participant

    Dear Mary –

    My apologies for not replying to your post earlier.  My out-of-town family had been with me prior to and following David’s funeral and I am just now facing the full reality of his passing.

    I have been in touch with Vistogard, the manufacturer of uridine triacetate, the antidote to the DPD enzyme deficiency and toxicity,  and they are interested in knowing every aspect of David’s experience.  They have reported his death to the FDA and I have also heard back from the CTI, Clinical Trial Institute (?), asking for more detail.  Vistogard has sent me a number of copies of their brochure, warning users of Capecitabine of this rare but generally fatal reaction; I will have my friend in Portland bring them to the Cholangiocarcinoma Foundation Conference this week to distribute to any interested caregivers, patients or oncologists.  I have made it my mission to do everything I can to ensure that no one ever again dies from this fatal toxic reaction due to the DPD enzyme deficiency.   In France, a simple breath test is given to rule out this enzyme deficiency.  Surely the doctors and hospitals in the US could make this available as well.  Time to get the FDA on board.

    Again, thanks so much for your support.

    Best,

    Joanne McIntyre
    Portland, Oregon

     

     

     

    #97979
    bglass
    Moderator

    Dear Joanne,

    Thank you for posting.  I am sorry to learn of the loss of your husband David.  Please accept my condolences and prayers for you and your family.    His experience was tragic, and you are correct in pointing out how patients must have needed information on the meds they take, especially if there is a known and serious risk factor, however rare.

    I looked through our ten+ year accumulation of patient histories on this discussion board, and it appears (or at least I could not find any) there has not been a previous report of a patient having an adverse reaction to capecitabine due to a DPD enzyme deficiency.  As you pointed out, this is quite uncommon.  That said, a patient taking a drug should be aware of any risks, so the information you have shared is very important for our community.

    Knowing there is an antidote drug available, and that it must be administered as quickly as possible, is also vital information for patients and families.

    I hope having your extended family and circle of friends come together in remembrance of your husband brings comfort and healing.

    Take care, regards, Mary

    #97964
    Joannemci
    Participant

    The patient you are discussing in this post is my husband, David McIntyre, of Portland, Oregon.  Our family is devastated beyond belief that he passed away in the ICU at OHSU Hospital in Portland, OR on December 12. 2018.   It was an unnecessary and extraordinarily painful death and could have easily been prevented had he been given these facts:  #1:  1 in 1,000 people have the rare genetic DPD enzyme deficiency which could be fatal when taking Capecitabine; #2:  a blood test can be done to to determine whether or not he has the DPD deficiency.  It’s a case of whether or not one wants to play Russian Roulette with their life.

    As I plan for David’s funeral next weekend (January 12), with my children, grandchildren, and many relatives and friends from across the country, we continue to be stunned and grieving for his preventable death.  The protocol in every medical institution and every Oncologist’s office around the world must disclose to every patient who is prescribed Capecitabine  or 5-FU that this enzyme deficiency is potentially life-threatening and that a blood test is highly recommended, if not required.  This usually fatal side effect is not mentioned in ANY of the literature we received from the pharmacist or the oncologist.

    In David’s story, his side effects of diarrhea, vomiting, nausea, body rash, mouth blisters and mucositis started on day 7 of his first course of Capecitabine (the day after Thanksgiving).  I called his oncologist’s office the next day (Saturday), and left a message for his oncologist that these symptoms had begun.  I spoke with a nurse on Monday and she advised him to take Imodium for diarrhea and an antihistamine for the body rash, even though I felt he should be seen.   Worsening symptoms on Tuesday, to the ER where he was admitted overnight as an “observation” patient.  His symptoms were being treated individually rather than as a syndrome.  He was released Wednesday with medicines to treat each of the individual symptoms.  His condition worsened overnight and we again went to the ER were he was admitted to the oncology floor on Friday.   His symptoms became extremely severe over the weekend.  He was given a Scopolamine patch on Sunday for the nausea, and he was never the same after that:  delirium set in and never cleared up.  The mouth blisters, mucositis, nausea, vomiting, diarrhea were out of control.  It was not until Monday morning when the doctors were making their rounds that a more experienced oncologist recognized the symptoms and ordered the DPD enzyme deficiency blood test.  The antidote Vistogard was ordered Wednesday, was flown in from Reno, NV and the 5-day course of treatment started Thursday evening.  We missed the ninety six hour window to start the antidote treatment by an additional 7 days, all because his dangerous and severe symptoms were not recognized as potentially fatal.

    David died a horribly painful death six days following the start of Vistogard.  He suffered two strokes and was essentially comatose the last  days of his life.  He was 78 years old, had been incredibly healthy all of his life.  He was diagnosed with Cholangiocarcinoma in July of last year; a small tumor blocked his bile duct in the distal region.  He had a successful Whipple surgery performed by a brilliant surgeon at OHSU in September; he sailed through the recovery period, and his oncologist recommended adjunct Capecitabine for remaining pre-cancerous cells.  Routine.  Nothing to worry about except for possible hand-foot syndrome.

    Our family is grieving.  We are angry.  And we are determined to spread the word that the dangers of Capecitabine must be recognized.  Please go to the VISTOGARD website:    hhttps://www.vistogard.com/   – print out the brochure “Don’t Wait to Sound the Alarm” and share with everyone you know who might be starting Capecitabine — and every oncologist you know who prescribes it!   It could save a life!  It would have saved my dear husband’s life.

    Heartbroken in Portland, Oregon

     

     

     

    • This reply was modified 2 months, 2 weeks ago by  Joannemci.
    #97879
    bglass
    Moderator

    Hi Kasia,

    Thank you so much for reporting this important information.

    I looked into this, and saw a lot of information on the web about DPD deficiency.  Thankfully, only a very small proportion of patients have this genetic defect, but for those who do, capecitabine or fluorouracil (5FU) may cause more severe, or even life-threatening side effects.

    There is apparently a way to test for DPD deficiency prior to starting chemo, but it is complicated because there are multiple forms of the mutation that would have to be looked for.  Because the number of potentially-affected patients is small and because other factors can also cause severe side effects, it appears that doctors more often rely on giving patients very explicit info on side effects to watch for and the urgency of immediately contacting the doctor.  I read that the quicker the adverse side effects are reported, the easier they are to reverse, e.g., by the antidote drug you mentioned.

    When I was started on capecitabine in 2016, I recall being given the talk on the need to immediately report fever and other potential side effects, but no mention was made about testing for a DPD deficiency.  It seems testing is not that common, but certainly something that patients should ask about if concerned.

    Regards, Mary

     

    #97869
    Kasia
    Participant

    I am a CCP who recently completed my adjunct chemo with oral Capecitibine.  I had very few and mild side effects.  However, a friend’s husband diagnosised after me and who had a successful Whipple was given Capicitibine as oral adjunct chemo.  He is now in ICU with a rare and possibly fatal reaction to Capecitibine.  It is a 1 in 1,000 case and the hospital had never seen it and did not at first recognize the severity of the reaction.  Evidently, the toxic reaction his body is having is due to DPD, a missing enzyme that causes the body to not metabolize the Capecitibine and causes it to stay in the system.  It is hopefully being treated by an antidote that was specially prepared and flown in for him.  It is Uridine Triacetate.  Has anyone heard of this, had experience with this reaction?  If so pleas let us know what happened and outcome or any information that you have.  Thank you

Viewing 5 posts - 1 through 5 (of 5 total)
  • You must be logged in to reply to this topic.
©2017 - All Rights Reserved, Cholangiocarcinoma Foundation